FDA Warns About Anaphylaxis, Anaphylactic Shock With Use Of Rolapitant In Patients With Cancer.
- January 18, 2018
- No responses
A warning about anaphylaxis, anaphylactic shock, and other hypersensitivity reactions occurring with the use of rolapitant (Varubi, Tesaro Inc) in patients with cancer has been highlighted by the US Food and Drug Administration in a MedWatch bulletin.
Rolapitant is a substance/ neurokinin receptor antagonist indicated for the prevention of delayed nausea and vomiting associated with cancer chemotherapy in adults. It was approved in the United States in September 2015 and was recently added to the drugs recommended in antiemetic guidelines from the American Society of Clinical Oncology.
Anaphylactic and hypersensitivity reactions to the drug, some of which have required hospitalization, have been reported in the postmarketing setting, says the drug manufacturer, Tesaro, in a letter to healthcare professionals.
These reactions have occurred during or soon after the infusion of rolapitant injectable emulsion, and most reactions have occurred within the first few minutes of administration, the company notes.
Symptoms of anaphylaxis can include wheezing or difficulty breathing; swelling of the face or throat; hives or flushing; itching; abdominal cramping, abdominal pain, or vomiting; back pain or chest pain; hypotension; or shock.
If anaphylaxis or any other serious hypersensitivity/infusion reaction occurs, rolapitant should be stopped immediately, and appropriate medical management (including epinephrine and/or antihistamines) initiated. The drug should not be used in that patient again.
“Healthcare professionals must be vigilant for signs of hypersensitivity or anaphylaxis in all patients receiving rolapitant injectable emulsion, both during and following its administration,” the letter says.
Patients should be questioned to determine whether the patient is hypersensitive to any component of the product (including soybean oil). Furthermore, because cross-reactions to other allergens are possible, patients with known allergies to legumes or other related allergens should be monitored closely. Patients with a potential hypersensitivity should not be given the drug, the letter advises.